Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Morristown, TN

June 4, 2001Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2001, 10:11 PM EDT for Monroe County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 10:11 PM EDT (02:11 UTC)
Expired
Jun 4, 2001, 11:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:15 PM EDTThunderstorm WindMadisonville, TNTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:37 PM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 3:37 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH 362 FOR THE NORTHERN CUMBERLAND PLATEAU
AND A PORTION OF THE CENTRAL TENNESSEE VALLEY UNTIL 8 PM EDT...

MID AFTERNOON MODERATE TO STRONG INSTABILITY HAS DEVELOPED ACROSS
CENTRAL KENTUCKY/TENNESSEE...AND WILL GREET A SOUTHEAST-MOVING
OUTFLOW BOUNDARY (PRESENTLY POSITIONED FROM NEAR KLEX...TO KHOP...TO
KJBR)...INDUCED BY AN OVERNIGHT MCS IN MISSOURI.

THE LATEST MODELS DO NOT ADEQUATELY CAPTURE THIS OUTFLOW BOUNDARY
(MOS POP/S VERY CONSERVATIVE)...DESPITE IT/S RATHER LARGE SCALE. WHAT
THE MODELS DO IMPLY IS THAT AN AREA OF THUNDERSTORMS WILL FORM WITH
ACCELERATED L/L FLOW...AND MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT
(THIS TRACK MAY BE A LITTLE TOO FAR NORTH CONSIDERING L/L THICKNESS
PATTERN). THIS WARRANTS A LIKELY POP IN THE NORTHEAST...WITH SOME
SEVERE MENTIONED FOR THE DURATION OF PERIOD ONE CONSIDERING THE TWO
TRIGGERS. FARTHER SOUTH...WITH A STRONGLY UNSTABLE ATMOSPHERE BY LATE
AFTERNOON OR EARLY EVENING SOUTH/CENTRAL...WILL MENTION SEVERE SOUTH
OF THE WATCH BOX 362 INTO THE SOUTHERN TENNESSEE VALLEY/MOUNTAINS.

TUESDAY...AN AXIS OF HIGH MOISTURE STREAMS UP FROM THE SOUTHWEST INTO
THE FORECAST AREA. DO NOT EXPECT TOO MANY BREAKS IN OVERCAST (GOING
MOSTLY CLOUDY)...WITH HIGH PWAT/S AND MODERATE INSTABILITY DURING
THE AFTERNOON. A STRONG TRIGGER IS NOT PRESENT...BUT RESIDUAL
OUTFLOWS AND A SHORTWAVE CONNECTION FROM THE SOUTHWEST JUSTIFIES A
LIKELY POP.

TUESDAY NIGHT...THE MOISTURE PROFILE IS NEARLY SATURATED ALL THE WAY
UP...SO IT WON/T TAKE MUCH TO GENERATE SHOWERS.

WEDNESDAY...THE MOISTURE PROFILE WILL LOOKS TO INCREASE...WITH
SO MUCH MOISTURE THAT AFTERNOON RECOVERY IN STATIC STABILITY MAY BE
LIMITED. STILL...WITH A DEVELOPING SURFACE LOW MOVING IN THE OHIO
VALLEY (AND A COLD FRONT STRETCHING TO THE SOUTHWEST)...WILL MENTION
LIKELY POP/S.

LOOKS LIKE THE FORECAST AREA WILL SEE A FRONTAL PASSAGE WEDNESDAY
NIGHT OR EARLY THURSDAY...WITH DRIER AIR BEGINNING TO WORK INTO THE
REGION. AT THIS TIME...WILL KEEP THE WEEKEND DRY...WITH TEMPERATURES
SLIGHTLY BELOW TO NEAR NORMAL THROUGH SUNDAY.

FCSTID = 4
CHA   68  84  67  81 /  40  60  50  70
TYS   66  83  66  81 /  50  60  50  70
TRI   64  81  65  80 /  70  60  50  70
OQT   66  83  66  81 /  50  60  50  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DM

In the hours before

Special weather statement, Jun 4, 8:06 PM EDT, 2 hours 5 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH #362 HAS EXPIRED...
...SEVERE THUNDERSTORM WATCH #363 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING
COUNTIES...KNOX...ROANE...BLOUNT...MORGAN...LOUDON...UNION...SCOTT...
CLAIBORNE...ANDERSON...GRAINGER...SEVIER...CAMPBELL AND JEFFERSON.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...WASHINGTON...WISE...CITY OF NORTON...LEE...CARTER...
UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS...JOHNSON...CITY OF
BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK.

THE THUNDERSTORMS ACROSS SOUTHWEST VIRGINIA...NORTHEAST
TENNESSEE...THE NORTHERN PLATEAU...THE CENTRAL VALLEY...AND THE
SMOKY MOUNTAINS HAVE DISSIPATED. NO ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE NEXT TWO HOURS. THEREFORE THE WATCHES
HAVE EITHER BEEN ALLOWED TO EXPIRE OR HAVE BEEN CANCELED.

THUNDERSTORMS ACROSS THE SOUTHERN VALLEY WILL SLOWLY CONTINUE TO
DEVELOP TOWARD THE CENTRAL VALLEY...AND MOVE IN AFTER 10 PM EDT.

STAY TUNED TO THIS STATION FOR THE LATEST FORECAST...STATEMENTS AND
WARNINGS.

RBP
Local storm report, Jun 4, 9:09 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
909 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 E MONTEAGLE             TN   .75 INCH HAIL
06/04/01   MARION                         REPORTED BY POLICE
                                          DEPARTMENT

0843 PM    5 SE JASPER               TN    MPH TSTM WIND GUST
06/04/01   MARION                         TREES DOWN ON I-24
                                          REPORTED BY AMATEUR RADIO

0845 PM    1 S RED BANK              TN   60 MPH TSTM WIND GUST
06/04/01   HAMILTON                       TREES DOWN REPORTED BY
                                          AMATEUR RADIO
Local storm report, Jun 4, 10:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1004 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    SOUTHERN                  TN   WIND DAMAGE
06/04/01   BRADLEY                        TREES DOWN. REPORTED BY
                                          DISPATCH.

0957 PM    ATHENS                    TN   63 MPH TSTM WIND GUST
06/04/01   MCMINN                         REPORTED BY EMA DIRECTOR.

DAE
Local storm report, Jun 4, 10:05 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1005 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    SOUTHERN                  TN   WIND DAMAGE
06/04/01   BRADLEY                        TREES DOWN. REPORTED BY
                                          DISPATCH.

0957 PM    ATHENS                    TN   63 MPH TSTM WIND GUST
306/04/01   MCMINN                         REPORTED BY EMA DIRECTOR.

DAE
Local storm report, Jun 4, 10:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1006 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    SOUTHERN                  TN   WIND DAMAGE
06/04/01   BRADLEY                        TREES DOWN. REPORTED BY
                                          DISPATCH.

0957 PM    ATHENS                    TN   63 MPH TSTM WIND GUST
C06/04/01   MCMINN                         REPORTED BY EMA DIRECTOR.

DAE
Local storm report, Jun 4, 10:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1007 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    SOUTHERN                  TN   WIND DAMAGE
06/04/01   BRADLEY                        TREES DOWN. REPORTED BY
                                          DISPATCH.

0957 PM    ATHENS                    TN   63 MPH TSTM WIND GUST
06/04/01   MCMINN                         REPORTED BY EMA DIRECTOR.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:30 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 4, 9:23 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea52 min
Jun 4, 9:25 PM EDTSevere Thunderstorm WarningMRXBradley50 min
Jun 4, 9:31 PM EDTSevere Thunderstorm WarningMRXMcMinn44 min
Jun 4, 9:36 PM EDTSevere Thunderstorm WarningMRXPolk39 min
Jun 4, 10:24 PM EDTSevere Thunderstorm WarningMRXLoudon51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.